Monday, February 25, 2008

Northern Nausea

I've spent the last hour doing research on anti-nausea medications, more specifically those related to motion sickness.

I got an invitation from a boat captain to take a trip up to the Northern Islands. I'm dying to go again, but I get horribly seasick. I went up about 13 years ago. We went to Anatahan, Alamagan, Pagan and Agrigan -- all the inhabited islands. Most of them had about 5-10 people living on them. They are beautiful islands -- absolutely spectacular, mythical. They must be some of the most remote and untouched parts of the world. I bet most of them have had less than 100 humans visit them over the past 100 years. This trip includes Maug, which is the summit of a volcanic crater. This is what it looks like from the air.

My last trip was a five day trip, and I spent those five days hanging over the side of the boat "feeding the fish." I took all the anti seasickness drugs, but I managed to break through them, while still suffering from all their side effects -- my mouth was dry, I couldn't see, I couldn't pee, and I was puking my guts out. I was a sight to behold, drapped over two bags of rice with my head in a bucket. When I returned, and people asked me about the trip, I would say, "It was a once in a lifetime trip." But I so want to go again.

Apparently there is some drug out of Europe that sailors use a few days prior to their trip and about three days into the trip that kills the nausea and seasickness. It's not approved in the US. I'm trying to find out more about it, but no luck yet. I don't even know its name. If I can figure out this seasickness thing, I'm going back to the Northern Islands.


Saipan Writer said...

I want to go, I want to go, I want to go! Is there room for a legal aid lawyer? (Surely someone up there must need a name change or something!)

Tamara said...

I want to go too! :)

Anonymous said...

Have you tried a benzodiazepine?
I dove in the crater in Maug a few years ago. Fabulous! Do not pass up the opportunity.

Marianas Eye said...

Benzodiazapine... as in Valium? Does it help the nausea, or does it just make it so you don't care about the nausea?

bigsoxfan said...

Sorry, anti seasickness drugs aren't too available here. Everything else, other than the opiates (which carry the death penalty), are though.

Bruce A. Bateman said...

Did you feel better toward the end of the trip, David?

New sailors just puke until they get their 'sealegs'. It doesn't take too long,,,a few days ar a couple of weeks.

I have been blessed by never having had mal de mer symptoms but I've sure seen a share of folks who feel it keenly.

Try going out locally on fishing charters, or better yet...rough day ferry rides to Tinian, until you get accustomed to the variable wave action.

Easy for me to say, eh?